Pages Menu
TwitterRssFacebook
Categories Menu

Posted by on Jun 14, 2013 in Medical Journals |

Long-term outcome after venom immunotherapy.

Head for The Masto Townhall forum to debate this paper.
This article may be copyrighted. Notice to copyright holders.
You can view the full article at the publisher here
There is a fee associated with downloading this article.
Curr Opin Allergy Clin Immunol. 2010 Aug;10(4):337-41. doi: 10.1097/ACI.0b013e32833bc0ba.

Long-term outcome after venom immunotherapy.

Golden DB.

Abstract

PURPOSE OF REVIEW:

There have been a limited number of studies examining the outcome after discontinuing venom immunotherapy (VIT), all of which showed continued protection in the great majority of patients. Several different criteria have been proposed to select patients to stop treatment based on immunologic and clinical factors. Specific high-risk factors have been reported from these published reports. There have been very few reports of the outcome more than 5 years after stopping VIT and virtually none on patients who had discontinued treatment for more than 10 years. This review will summarize the published evidence for current guidelines and recommendations, with emphasis on long-term outcomes.

RECENT FINDINGS:

There has been a paucity of studies of VIT in recent years, particularly regarding long-term outcomes. These studies have raised questions about whether the long-term outcome is different with less than 3 years than with more than 3 years of treatment. Recent studies have confirmed the roughly 15% chance of systemic reaction to a sting after stopping VIT and the low risk (<3%) of a severe reaction. New and meaningful observations have been made in several reports regarding the increased risk of relapse, and even death, in patients with mastocytosis or elevated baseline serum tryptase, who had discontinued VIT.

SUMMARY:

This review incorporates old and new observations that provide the basis for the guidelines and practice parameters on discontinuing VIT.

PMID: 20610978 [PubMed – indexed for MEDLINE]